Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 24, NWS Miami, FL

May 9, 2008Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at May 9, 2008, 2:41 PM EDT for Palm Beach County, Florida. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 2:41 PM EDT (18:41 UTC)
Expired
May 9, 2008, 3:20 PM EDT
In force
39 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Palm Beach County, FL

The radar

The Melbourne radar (KMLB), 142 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 2:45 PM EDTTSTM WND GST 44Jupiter Farms, FL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1972 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 091841
SVRMFL
FLC099-091930-
/O.NEW.KMFL.SV.W.0024.080509T1841Z-080509T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
241 PM EDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PALM BEACH COUNTY IN SOUTH FLORIDA.

* UNTIL 330 PM EDT

* AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTH PALM BEACH GENERAL AIRPORT...AND MOVING EAST AT 24 MPH.

* THE STORM WILL AFFECT...
  PALM BEACH GARDENS...
  JUPITER...
  TEQUESTA...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN PRODUCE VERY STRONG WINDS IN EXCESS OF 60
MPH...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAINFALL. STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

LAT...LON 2679 8030 2696 8035 2696 8015 2698 8014
      2697 8011 2698 8010 2698 8007 2697 8007
      2692 8006 2690 8004 2684 8004
TIME...MOT...LOC 1841Z 255DEG 21KT 2690 8022

$$

GREGORIA
2 follow-up statements
000
WWUS52 KMFL 091913
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
310 PM EDT FRI MAY 9 2008

FLC099-091930-
/O.CON.KMFL.SV.W.0024.000000T0000Z-080509T1930Z/
PALM BEACH FL-
310 PM EDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN PALM BEACH COUNTY...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING WAS LOCATED NEAR 
TEQUESTA...MOVING EAST AT 24 MPH.

A TRAINED SPOTTER REPORTED A 44 MPH WIND GUST IN JUPITER FARMS OF 
NORTHEAST PALM BEACH COUNTY AS THE STORM PASSED THROUGH THE AREA.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO 
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. 

LAT...LON 2679 8030 2696 8035 2696 8015 2698 8014
      2697 8011 2698 8010 2698 8007 2697 8007
      2692 8006 2690 8004 2684 8004
TIME...MOT...LOC 1910Z 255DEG 21KT 2694 8004

$$

GR
000
WWUS52 KMFL 091920
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
319 PM EDT FRI MAY 9 2008

FLC099-091929-
/O.CAN.KMFL.SV.W.0024.000000T0000Z-080509T1930Z/
PALM BEACH FL-
319 PM EDT FRI MAY 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PALM BEACH COUNTY
IS CANCELLED...

THE STORMS THAT WERE OVER NORTHEAST PALM BEACH COUNTY HAVE MOVED 
INTO THE COASTAL WATERS. A WIND GUST TO 44 MPH WAS REPORTED AT 
JUPITER FARMS.

LAT...LON 2679 8030 2696 8035 2696 8015 2698 8014
      2697 8011 2698 8010 2698 8007 2697 8007
      2692 8006 2690 8004 2684 8004
TIME...MOT...LOC 1919Z 255DEG 21KT 2696 7998

$$

GR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:40 PM EDT, 1 minute earlier.

Area forecast discussion, May 9, 2:40 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
240 PM EDT FRI MAY 9 2008

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...LOW LVL ATLC RIDGE
EXTENDING WEST TROUGH S. FL INTO CENTRAL GULF OF MEX WILL REMAIN
IN PLACE WITH MOSTLY SW WIND FLOW. WEAK TO MODERATE SUBSIDENCE
WILL ALSO DOMINATE THROUGH THIS PERIOD SUPPRESSING MOST RAINFALL
ACTIVITY. HOWEVER...ISOLATED TO WIDELY SCT ACTIVITY IS STILL
POSSIBLE...ESPECIALLY DURING THE AFTERNOON. THIS WILL ALSO ALLOW
FOR MAX AFTERNOON TEMPS SLIGHTLY ABOVE SEASONAL VALUES.

&&

.LONG TERM...MONDAY THROUGH FRIDAY...A COLD FRONT WILL APPROACH
LAKE OKEECHOBEE MONDAY. GFS HAS THIS SYSTEM STALLING BRIEFLY MON
NIGHT WITH ANOTHER WEAK IMPULSE PUSHING IT SOUTH TO THE FLORIDA
STRAITS BY TUE MORNING. YET, UPPER LVL DYNAMICS ASSOCIATED WITH
THIS SYSTEM ARE EXPECTED TO BE RATHER WEAK AND SO NO SIGNIFICANT
PRECIP IS EXPECTED AT THIS TIME. A SFC HIGH WILL MOVE RAPIDLY SE
BEHIND THE FRONT TO JUST NORTH OF THE BAHAMAS. THIS WILL RESULT IN
SFC WNDS SHIFTING TO ESE. NO SIGNIFICANT PRECIP EXPECTED DURING
THIS PERIOD.

.AVIATION...MOSTLY VFR CONDITIONS WILL PREVAIL OVER ALL TERMINALS.
ONLY EXCEPTION WILL BE KMIA AND KPBI WHERE ISOLD TSTMS COULD COME
CLOSE LATE THIS AFTERNOON/EARLY EVENING. WL INDICATE VCTS THROUGH
THIS EVENING FOR THOSE TERMINALS.

&&

.MARINE...SFC WINDS WILL REMAIN E TO SE AT 15 KTS OR LESS THROUGH
SUNDAY AND SO SEAS WILL REMAIN BELOW 6 FT THROUGH THIS PERIOD.
SEAS IN THE GULF STREAM MAY BRIEFLY INCREASE BEHIND THE FRONT AS
THE WINDS SHIFT TO NORTH ON MONDAY.

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  70  88  71  87 / 20 20 20 40
FORT LAUDERDALE  73  85  73  85 / 20 20 20 40
MIAMI            72  87  72  87 / 20 20 20 30
NAPLES           72  86  73  86 / 10 10 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM/LONG TERM/MARINE/FIRE...47/RGH
AVIATION...57/DG
Hazardous weather outlook, May 9, 10:11 AM EDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1011 AM EDT FRI MAY 9 2008

FLZ063-066>075-168-172>174-100200-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1011 AM EDT FRI MAY 9 2008

...A FEW STRONG STORMS POSSIBLE INTERIOR AND EAST COAST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS INTERIOR AND EAST COASTAL LOCATIONS. THE PRIMARY
IMPACTS FROM THE STORMS WILL BE LIGHTNING STRIKES, WINDS GUSTS TO
AROUND 45 MPH AND SMALL HAIL.

WIND: WIND GUSTS TO AROUND 45 MPH ARE POSSIBLE IN THE STRONGER
STORMS THIS AFTERNOON.

HAIL: SMALL HAIL TO AROUND DIME SIZE IS POSSIBLE IN THE STRONGER
STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK FRONT WILL MOVE ACROSS THE AREA LATE MONDAY OR EARLY
TUESDAY. UNSTABLE CONDITIONS WILL REMAIN IN PLACE ACROSS THE AREA
AHEAD OF THE FRONT SATURDAY THROUGH MONDAY, RESULTING IN ISOLATED
THUNDERSTORMS DEVELOPING EACH AFTERNOON ACROSS INTERIOR AND EAST
COASTAL LOCATIONS.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WINDS OF 40 MPH OR HIGHER AND
ANY HAIL.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

In the hours before

Special weather statement, May 9, 1:33 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
133 PM EDT FRI MAY 9 2008

FLZ074-173-091800-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
133 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM DEVELOPING ACROSS MIAMI-DADE COUNTY...

AT 131 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HIALEAH AND OPA-LOCKA...MOVING EAST AT 16
MPH.

THIS STORM WILL AFFECT...

OPA-LOCKA...
SAINT THOMAS UNIVERSITY...
DOLPHINS STADIUM...
BISCAYNE PARK...
NORTH MIAMI...
FIU NORTH CAMPUS...

AND SURROUNDING COMMUNITIES.

LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED HAIL...TORRENTIAL
DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN DOWN
SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2579 8012 2577 8013 2577 8015 2579 8015
      2584 8014 2586 8015 2587 8013 2590 8014
      2585 8017 2578 8018 2581 8038 2594 8033
      2597 8011 2587 8011
TIME...MOT...LOC 1733Z 262DEG 14KT 2589 8028

GREGORIA
Special weather statement, May 9, 1:56 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
156 PM EDT FRI MAY 9 2008

FLZ074-173-091830-
METROPOLITAN MIAMI DADE FL-COASTAL MIAMI-DADE COUNTY FL-
156 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM MOVING ACROSS MIAMI-DADE COUNTY...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VIRGINIA GARDENS...MOVING EAST AT 16 MPH.

THIS STORM WILL AFFECT...

MIAMI INTERNATIONAL AIRPORT...
BROWNSVILLE...
ALLAPATTAH...
LITTLE HAITI...
MIAMI SHORES...
NORTH MIAMI...

AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2576 8013 2576 8016 2578 8014 2584 8014
      2586 8015 2587 8013 2590 8014 2585 8017
      2576 8018 2578 8034 2587 8035 2593 8011
      2582 8011
TIME...MOT...LOC 1756Z 265DEG 14KT 2581 8028

GREGORIA
Special weather statement, May 9, 2:37 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
237 PM EDT FRI MAY 9 2008

FLZ067-068-168-091900-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
237 PM EDT FRI MAY 9 2008

...STRONG THUNDERSTORM MOVING ACROSS NORTHEAST PALM BEACH COUNTY...

AT 235 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH PALM BEACH GENERAL AIRPORT...MOVING
EAST AT 24 MPH.

THIS STORM WILL AFFECT...

CALOOSA...
NORTH PALM BEACH GENERAL AIRPORT...
JUPITER FARMS...
PHILO FARMS...
JUPITER...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2678 8031 2696 8036 2697 8034 2696 8015
      2698 8014 2697 8011 2698 8010 2697 8007
      2692 8006 2690 8004 2683 8004
TIME...MOT...LOC 1837Z 255DEG 21KT 2689 8024

GREGORIA

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:33 PM EDTSpecial Weather StatementMFLMiami-Dade27 min
May 9, 1:56 PM EDTSpecial Weather StatementMFLMiami-Dade34 min
May 9, 2:04 PM EDTSevere Thunderstorm WarningMFLMiami-Dade41 min
May 9, 2:35 PM EDTSpecial Marine WarningMFL55 min
May 9, 2:37 PM EDTSpecial Weather StatementMFLMartin23 min
May 9, 2:43 PM EDTSpecial Marine WarningMFL62 min
May 9, 2:54 PM EDTSpecial Weather StatementMFLMiami-Dade36 min
May 9, 4:00 PM EDTSpecial Marine WarningMFL60 min

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.